Alert archive / Pennsylvania / Winter Storm Warnings in 2009

Winter Storm Warning 3, NWS State College, PA

January 27, 200933 counties in Pennsylvania

NWS State College, PA issued this winter storm warning at Jan 27, 2009, 11:40 AM EST for 33 counties in Pennsylvania. It took effect at Jan 27, 2009, 6:00 PM EST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2009, 11:40 AM EST (16:40 UTC)
In effect from
Jan 27, 2009, 6:00 PM EST
Expired
Jan 28, 2009, 6:49 PM EST
In force
25 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCTP 271640
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1140 AM EST TUE JAN 27 2009

.LOW PRESSURE ORGANIZING OVER THE SOUTHERN MISSISSIPPI VALLEY WILL 
TRACK NORTHEAST TOWARD PENNSYLVANIA OVER THE NEXT 36
HOURS...SPREADING A HEAVY SNOWFALL ACROSS NORTHERN PENNSYLVANIA
TONIGHT AND WEDNESDAY. ACROSS MUCH OF CENTRAL AND SOUTHERN
PENNSYLVANIA...SEVERAL INCHES OF SNOW OVERNIGHT WILL BE FOLLOWED
BY A SEVERAL HOUR PERIOD OF SLEET AND FREEZING RAIN WEDNESDAY
MORNING INTO WEDNESDAY AFTERNOON.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-281200-
/O.UPG.KCTP.WS.A.0003.090127T2300Z-090129T0100Z/
/O.NEW.KCTP.WS.W.0003.090127T2300Z-090129T0100Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1140 AM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 PM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND MIXED PRECIPITATION...WHICH IS
IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EST WEDNESDAY. THE WINTER
STORM WATCH IS NO LONGER IN EFFECT.

DEVELOPING LOW PRESSURE...OVER THE LOWER MISSISSIPPI VALLEY 
WILL MOVE NORTHEAST TOWARD PENNSYLVANIA TONIGHT AND WEDNESDAY.

SNOW WILL OVERSPREAD ALL OF CENTRAL PENNSYLVANIA AND THE WESTERN
MOUNTAINS OF THE STATE EARLY THIS EVENING. THE START OF THE SNOW
MAY BE AS EARLY AS 5 PM ACROSS THE LAUREL HIGHLANDS...BUT AS LATE
AT 9 OR 10 PM ACROSS MOUNTAINS TO THE NORTHEAST OF WILLIAMSPORT.

THE SNOW WILL FALL HEAVY AT TIMES LATE TONIGHT UNTIL AROUND DAYBREAK
WEDNESDAY ACROSS MUCH OF CENTRAL PENNSYLVANIA...AND WILL HAVE A
HIGH IMPACT ON THE MORNING COMMUTE WHEN PRECIPITATION RATES ARE
EXPECTED TO BE THE GREATEST.

SIMILAR TO SEVERAL PREVIOUS STORMS THIS WINTER SEASON THAT HAVE
TAKEN A NEARLY IDENTICAL TRACK...A SHALLOW LAYER OF ABOVE FREEZING 
AIR LOCATED AT SEVERAL THOUSAND FEET ABOVE THE GROUND WILL SURGE
NORTH AS FAR AS INTERSTATE 80 DURING THE LATE MORNING HOURS
WEDNESDAY. 

A CHANGEOVER FROM SNOW...TO MAINLY SLEET AND FREEZING RAIN WILL
OCCUR ACROSS THE SOUTHERN HALF OF THE STATE BETWEEN 4 AND 8
AM...WITH SIGNIFICANT ICING FROM FREEZING RAIN POSSIBLE WEDNESDAY
MORNING. STORM TOTAL SNOWFALL PRIOR TO THE CHANGEOVER IN PLACES
SUCH AS ALTOONA...CHAMBERSBURG HARRISBURG AND LANCASTER WILL RANGE
FROM 2 TO 4 INCHES. ACROSS THE CENTRAL MOUNTAINS AND MIDDLE
SUSQUEHANNA VALLEY...4 OR 5 INCHES OF SNOW WILL LIKELY BE FOLLOWED
BY A 6 TO 8 HOUR PERIOD OF SLEET WITH SOME FREEZING RAIN MIXED IN.

THE REGION NEAR AND TO THE NORTH OF INTERSTATE 80 WILL SEE A TOTAL
OF 5 TO 9 INCHES OF SNOW FROM LATE TONIGHT THROUGH LATE
WEDNESDAY. 

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...SLEET...
OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS IN THE
WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR SHOULD
USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA
SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE
YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND
AT...WEATHER.GOV/STATECOLLEGE.


$$

LAMBERT/TYBURSKI/RADZANOWKI
6 follow-up statements
000 
WWUS41 KCTP 280211
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
911 PM EST TUE JAN 27 2009

.HEAVY SNOW IS EXPECTED ACROSS NORTHERN PENNSYLVANIA OVERNIGHT AND
WEDNESDAY. CENTRAL AND SOUTHERN SECTIONS OF PENNSYLVANIA WILL SEE
A FEW TO SEVERAL INCHES OF SNOW BE FOLLOWED BY A SEVERAL HOUR
PERIOD OF SLEET AND FREEZING RAIN OVERNIGHT THROUGH MIDDAY WEDNESDAY.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-281200-
/O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
911 PM EST TUE JAN 27 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST
WEDNESDAY. 

SNOW WILL CONTINUE OVERNIGHT ACROSS CENTRAL AND NORTHERN PORTIONS
OF CENTRAL PENNSYLVANIA...WHILE SOUTHERN AREAS WILL SEE A GRADUAL
MIX WITH AND CHANGEOVER TO SLEET AND FREEZING RAIN. CENTRAL AND
NORTHERN SECTIONS WILL SEE 3 TO 5 INCHES OF SNOW ACCUMULATION BY
MORNING...WITH SOUTHERN AREAS GENERALLY RANGING FROM A COATING TO
3 INCHES. 

BY DAWN...THE SNOW TO SLEET TRANSITION LINE IS EXPECTED TO HAVE 
REACHED INTO CENTRAL CLEARFIELD...CENTRE AND SOUTHERN LYCOMING
COUNTIES WITH SNOW CONTINUING TO THE NORTH. TO THE SOUTH...SLEET
WILL MIX WITH AND CHANGE OVER TO FREEZING RAIN...ESPECIALLY SOUTH
OF STATE ROUTE 22. A SIGNIFICANT ACCRETION OF ICE EXCEEDING ONE
QUARTER INCH IS LIKELY OVER THE LAURELS HIGHLANDS AND SOUTH
CENTRAL MOUNTAINS THROUGH MID MORNING WEDNESDAY.

STORM TOTAL SNOWFALL PRIOR TO THE CHANGEOVER IN PLACES SUCH AS
ALTOONA...CHAMBERSBURG HARRISBURG AND LANCASTER WILL RANGE FROM 2
TO 4 INCHES. ACROSS THE CENTRAL MOUNTAINS AND MIDDLE SUSQUEHANNA
VALLEY...4 OR 5 INCHES OF SNOW WILL LIKELY BE FOLLOWED BY A 6 TO 8
HOUR PERIOD OF SLEET...EVENTUALLY MIXING WITH OR EVEN CHANGING TO 
FREEZING RAIN.

THE REGION NORTH OF INTERSTATE 80 WILL SEE BETWEEN 5 TO AS MUCH
AS 9 INCHES OF SNOW OVERNIGHT THROUGH LATE WEDNESDAY.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL
PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.
CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR
PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

$$

DEVOIR
000 
WWUS41 KCTP 281000
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EST WED JAN 28 2009

.LOW PRESSURE...LOCATED OVER EASTERN KENTUCKY EARLY THIS MORNING...WILL
TRACK NORTHEAST THROUGH PENNSYLVANIA TODAY. THIS SYSTEM WILL PRODUCE
A WINTRY MIX ACROSS CENTRAL PENNSYLVANIA...WHICH WILL TAPER OFF BY
LATE IN THE DAY.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-282200-
/O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
500 AM EST WED JAN 28 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING. 

A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL FALL OVER THE
STATE TODAY...AS A STORM SYSTEM TRACKS NORTHEAST ALONG THE SPINE
OF THE APPALACHIANS. MAINLY SNOW WILL FALL OVER THE NORTHWEST 
MOUNTAINS...WHERE AROUND 8 INCHES SHOULD ACCUMULATE BY LATE TODAY
AROUND WARREN. SNOWFALL AMOUNTS FURTHER SOUTH AND EAST WILL
GENERALLY RANGE FROM 2 TO 4 INCHES ACROSS MOST OF CENTRAL AND
SOUTHERN PENNSYLVANIA...WHERE PRECIPITATION WILL FALL PRIMARILY AS
A MIXTURE OF SLEET AND FREEZING RAIN TODAY. ICE ACCRETIONS OF
GREATER THAN A QUARTER OF AN INCH ARE EXPECTED ACROSS PARTS OF
CENTRAL AND SOUTHERN PENNSYLVANIA...ESPECIALLY OVER THE LAUREL
HIGHLANDS NEAR JOHNSTOWN AND SOMERSET. THE WEIGHT OF ICE ON TREE
LIMBS AND POWER LINES COULD POTENTIALLY RESULT IN POWER OUTAGES.

CONDITIONS ARE LIKELY TO IMPROVE THIS AFTERNOON OVER THE LOWER
SUSQUEHANNA VALLEY...AS PRECIPITATION CHANGES TO PLAIN RAIN AROUND
HARRISBURG AND LANCASTER. ELSEWHERE...THE WINTRY MIX SHOULD TAPER
OFF BY LATE IN THE DAY...AS THE STORM SYSTEM PASSES NORTH OF THE REGION.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS
IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR
SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA
SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE
YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

$$
000 
WWUS41 KCTP 281441
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 AM EST WED JAN 28 2009

.LOW PRESSURE WILL TRACK NORTHEAST THROUGH WESTERN PENNSYLVANIA
TODAY. THIS SYSTEM WILL PRODUCE A WINTRY MIX ACROSS CENTRAL
PENNSYLVANIA...WHICH WILL TAPER OFF BY LATE IN THE DAY.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-282100-
/O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
941 AM EST WED JAN 28 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING. 

AS OF 930 AM...SNOW CONTINUED TO FALL TO THE NORTH OF AN ASHTABULA
OH AND ERIE PA LINE EASTWARD THROUGH ST MARYS...WILLIAMSPORT AND
MOUNT POCONO. SO FAR...MOST OF THIS AREA HAS SEEN BETWEEN 3 AND 5
INCHES OF NEW SNOW. OCCASIONAL SNOW WILL CONTINUE ACROSS THE
NORTHERN TIER REGION THROUGH THIS AFTERNOON WITH STORM TOTAL
SNOWFALL UP TO 8 INCHES IN SOME AREAS BY LATE TODAY.

MEANWHILE...A LARGE DRY SLOT HAS NOSED THROUGH SOUTHWEST AND
CENTRAL PENNSYLVANIA...SHUTTING OFF THE HEAVY PRECIPITATION BUT
PROMOTING A MIX AND CHANGEOVER TO FREEZING RAIN OVER CENTRAL AND
SOUTHERN PORTIONS. SEVERAL SOUTHERN TIER LOCATIONS IN SOMERSET
AND LANCASTER COUNTIES HAD RECEIVED ONE QUARTER INCH OF ICE BY MID
MORNING...AND UP TO AN ADDITIONAL TENTH OF AN INCH OF ICE ACCRETION
IS EXPECTED BEFORE TEMPERATURES WARM ABOVE FREEZING BY EARLY
AFTERNOON.

CONDITIONS WILL IMPROVE THIS AFTERNOON OVER THE LOWER SUSQUEHANNA
VALLEY...AS PRECIPITATION CHANGES TO PLAIN RAIN AROUND HARRISBURG
AND LANCASTER. ELSEWHERE...THE WINTRY MIX SHOULD TAPER OFF BY LATE
IN THE DAY...AS THE STORM SYSTEM PASSES NORTH OF THE REGION.

ANY REMAINING SLUSH OR STANDING WATER OVER CENTRAL AND SOUTHERN
AREAS WILL FREEZE SOLID OVERNIGHT AS A STRONG SURGE OF COLD AIR
ARRIVES BEHIND THE DEPARTING STORM.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL
PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.
CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR
PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

$$

DEVOIR
000 
WWUS41 KCTP 281458
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
958 AM EST WED JAN 28 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-282100-
/O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
958 AM EST WED JAN 28 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING. 

AS OF 930 AM...SNOW CONTINUED TO FALL TO THE NORTH OF AN
ASHTABULA OH AND ERIE PA LINE EASTWARD THROUGH ST MARYS...
WILLIAMSPORT AND MOUNT POCONO. SO FAR...MOST OF THIS AREA HAS
SEEN BETWEEN 3 AND 5 INCHES OF NEW SNOW. OCCASIONAL SNOW WILL
CONTINUE ACROSS THE NORTHERN TIER REGION THROUGH THIS AFTERNOON
WITH STORM TOTAL SNOWFALL UP TO 8 INCHES IN SOME AREAS BY LATE
TODAY.

MEANWHILE...A LARGE DRY SLOT HAS NOSED THROUGH SOUTHWEST AND
CENTRAL PENNSYLVANIA...SHUTTING OFF THE HEAVY PRECIPITATION BUT
PROMOTING A MIX AND CHANGEOVER TO FREEZING RAIN OVER CENTRAL AND
SOUTHERN PORTIONS. SEVERAL SOUTHERN TIER LOCATIONS IN SOMERSET
AND LANCASTER COUNTIES HAD RECEIVED ONE QUARTER INCH OF ICE BY
MID MORNING...AND UP TO AN ADDITIONAL TENTH OF AN INCH OF ICE
ACCRETION IS EXPECTED BEFORE TEMPERATURES WARM ABOVE FREEZING BY
EARLY AFTERNOON.

CONDITIONS WILL IMPROVE THIS AFTERNOON OVER THE LOWER SUSQUEHANNA
VALLEY...AS PRECIPITATION CHANGES TO PLAIN RAIN AROUND HARRISBURG
AND LANCASTER. ELSEWHERE...THE WINTRY MIX SHOULD TAPER OFF BY
LATE IN THE DAY...AS THE STORM SYSTEM PASSES NORTH OF THE REGION.

ANY REMAINING SLUSH OR STANDING WATER OVER CENTRAL AND SOUTHERN
AREAS WILL FREEZE SOLID OVERNIGHT AS A STRONG SURGE OF COLD AIR
ARRIVES BEHIND THE DEPARTING STORM.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL
PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.
CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR
PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

$$

DEVOIR
000 
WWUS41 KCTP 281950
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EST WED JAN 28 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290100-
/O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
250 PM EST WED JAN 28 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING. 

THE TAIL END OF A LARGE WINTER STORM WILL EXIT CENTRAL
PENNSYLVANIA THIS EVENING. MOST AREAS REMAIN NEAR OR BELOW
FREEZING AND A VARIETY OF PRECIPITATION TYPES WILL LAST THROUGH
LATE AFTERNOON BEFORE A COLD FRONT CLEARS THE AREA BEHIND THE
DEPARTING STORM.

MIXED PRECIPITATION WILL CHANGE TO A BRIEF PERIOD OF SNOW OVER THE
WEST CENTRAL MOUNTAINS AND LAUREL HIGHLANDS LATE THIS AFTERNOON. A
COATING TO ONE INCH OF SNOW IS POSSIBLE IN SOME AREAS BEFORE
PRECIPITATION TAPERS OFF EARLY THIS EVENING.

FURTHER TO THE EAST...ACROSS THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS EASTWARD THROUGH THE MIDDLE AND LOWER SUSQUEHANNA RIVER
VALLEY...AREAS OF FREEZING DRIZZLE AND FREEZING RAIN WILL
CONTINUE AND THEN INCREASE IN COVERAGE IMMEDIATELY AHEAD OF THE
FRONT. THERE MAY BE A BRIEF MIX WITH SNOW AT THE END...BUT LITTLE
OR NO ACCUMULATION IS EXPECTED. 

LASTLY...ACROSS NORTHERN SECTIONS OF CENTRAL PENNSYLVANIA...PARTICULARLY
NORTH OF I-80...AN AREA OF SNOW WILL PUSH ACROSS THE AREA THROUGH
THE LATE AFTERNOON AND EARLY EVENING HOURS...PRODUCING AN
ADDITIONAL INCH OR TWO OF ACCUMULATION AS IT DOES SO. THIS WILL
BRING STORM TOTAL ACCUMULATIONS TO BETWEEN 5 AND 8 INCHES IN MOST
AREAS. 

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL
PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.
CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR
PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

$$

DEVOIR
000 
WWUS41 KCTP 282349
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EST WED JAN 28 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290100-
/O.CAN.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
649 PM EST WED JAN 28 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WINTER STORM WARNING. 

THE THREAT FOR ICE ACCUMULATIONS AND HEAVY SNOW HAS PASSED. A FEW
LOCATIONS ACROSS THE NORTHERN TIER AND LAUREL HIGHLANDS MAY PICK
UP SOME LIGHT ADDITIONAL SNOW THIS EVENING AND OVERNIGHT.

EXPECT GUSTY WEST WINDS TO BRING IN MUCH COLDER AIR THIS EVENING.
THIS COULD CREATE ICY CONDITIONS ON THE ROADS AND WALKWAYS THAT
WERE JUST PREVIOUSLY WET. 

$$

DANGELO

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 7:36 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 27, 7:36 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
736 AM EST TUE JAN 27 2009

.SYNOPSIS...
A DEVELOPING STORM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST OVER
THE NEXT 36 HOURS...TRACKING JUST SOUTH OF PENNSYLVANIA WEDNESDAY
AFTERNOON. A COLD FRONT WILL LIKELY MOVE THROUGH PENNSYLVANIA LATE
FRIDAY...FOLLOWED BY A RIDGE OF HIGH PRESSURE NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPSTREAM RADAR SUGGESTS THE SOUTHERN TIER OF PA WILL CONTINUE TO
EXPERIENCE OCCASIONAL LGT SNOW EARLY THIS MORNING...AS WEAK
WAVE RIDES ALONG BAROCLINIC ZONE STRUNG OUT FROM THE S PLAINS EAST
TO THE MID ATLANTIC. LATEST SREF AND UPSTREAM RADAR SUGGEST LGT
SNOW WILL TAPER OFF BY LATE MORNING AS WAVE PASSES BY...WITH
ADDITIONAL ACCUMS ALONG THE MD BORDER OF AN INCH OR LESS. FOR THE
REST OF CENTRAL PA...TDY LOOKS DRY/COLD AS DEVELOPING STORM TAKES
SHAPE OVR THE S PLAINS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
SOUTHERN STREAM SHORTWAVE CURRENTLY EMERGING FROM THE SOUTHWEST
CONUS...WILL LIFT NE TOWARD PA OVR THE NEXT 24HRS. NATIONAL RADAR
ALREADY SHOWING AN EXPANDING AREA OF PRECIP OVR THE S PLAINS AS
GULF OF MEXICO MOISTURE BEGINNING TO BE TAPPED. FCST CERTAINTY
REMAINS RELATIVELY HIGH THROUGH TONIGHT WITH SNOW OVERSPREADING THE
AREA THIS EVENING AS THIS SYS APPROACHES. SREF PLUME DATA AND OPER
MODEL SOUNDINGS SUPPORT A CHANGEOVER TO SLEET/FZRA ACROSS SOUTHERN
PA LATE TONIGHT AS WARM AIR WORKS IN ALOFT.

MODEL DATA BEGINS TO DIVERGE SOMEWHAT ON WED AS EC AND UKMET
TRACKING SFC LOW ACROSS CENTRAL PA...INDICATING A LIKELY
CHANGEOVER TO ICE/RAIN FOR ALL BUT THE THE NW MTNS. HOWEVER...SREF
AND OPER GFS TRACK SFC LOW SOUTH OF PA...INDICATING THE POSSIBILITY
OF HVY SNOW ACCUMS ACROSS THE CENTRAL COUNTIES...WITH SIG ICE POSS
IN THE SOUTH. BASED ON THIS UNCERTAINTY...WILL KEEP WINT STORM
WATCH IN PLACE. ENS DATA CERTAINLY INDICATING THE BEST CHC OF
WARNING CRITERIA SNOW WILL BE OVR THE NORTHERN MTNS.
HOWEVER...EVEN THERE...GEFS MEAN QPF ONLY 0.6 TO 0.8 INCHES
SUGGESTING 24HR SNOW CRITERIA MAY NOT BE MET. OVER THE LOWER SUSQ
VALLEY...CASE FOR A WATCH APPEARS THE WEAKEST...AS VIRTUALLY ALL
MODEL DATA INDICATING MIXING LATE TUE NITE...FOLLOWED BY RAIN ON
WED. DURATION OF FZRA PROBABLY NOT SUFFICIENT TO REACH WARNING
CRITERIA OVR THE LOWER SUSQ VALLEY. MODEL SOUNDINGS SUGGEST THE
LAUREL HIGHLANDS STAND THE BEST CHC OF EXPERIENCING SIG FZRA
ACCUMS...MAINLY BTWN 03Z AND 15Z WED.

BEST GUESS AT STORM TOTAL SNOWFALL FROM THIS EVENING THRU WED
EVENING IS ARND 6 INCHES FROM I-80 NORTH...TO 1-3 INCHES ALONG THE
THE SOUTHERN TIER COUNTIES. SNOWFALL AMTS OVR CENTRAL/SOUTHERN PA
REMAIN MOST UNCERTAIN AND LINKED TO EVENTUAL TRACK OF SFC LOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
PRECIP SHOULD TAPER OFF WED EVENING...AS STORM PASSES QUICKLY EAST
OF PA INTO SOUTHERN NEW ENGLAND. IN IT/S WAKE SCT -SHRA WILL
LIKELY LINGER OVR THE ALLEGHENIES THRU THURSDAY AS RESIDUAL
MOISTURE ASCENDS THE HIGH TERRAIN. OTHERWISE...PARTIAL CLEARING
EXPECTED EAST OF MTNS AS HIGH PRESSURE RIDGE BUILDS INTO THE
REGION. MTN SNOW SHWRS COULD ACCOMPANY A COLD FRONT PASSAGE LATE
FRIDAY. HOWEVER...SFC RIDGE BUILDS IN QUICKLY SAT...INDICATING
LITTLE CHC FOR MUCH LAKE EFFECT. MODERATING TEMPS APPEAR LIKELY
SUN/MON AHEAD OF THE NEXT SHORTWAVE. EC ACTUALLY SUGGESTS THE
POSSIBILITY OF VERY MILD CONDS...ESP EAST OF MTNS...WITH 850 TEMPS
SOARING TO 4C.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
REGIONAL RADAR IMAGERY AND SFC OBSERVATIONS SHOW AN AREA OF
SNOW MOVING ACROSS THE SRN MOST 3 TAF SITES JST/AOO/MDT WITH IFR
VSBYS BEING REPORTED. RADAR TRENDS SUGGEST THAT IFR CONDS WILL
IMPROVE TO MVFR BY MID MORNING.

LGT SNOW AND ASSOC LWR CIGS/VIS COULD LINGER ACROSS THE SRN
AIRFIELDS /JST/AOO/MDT/ THRU MUCH OF TUES...WHILE AREAS FURTHER
NORTH SHOULD STAY DRY/VFR DURING THE DAY. COLD SFC HIGH PRES WILL
SLIDE EWD FM THE NRN PLAINS INTO NEW ENGLAND BY TUE EVE.
MEANWHILE...MSTR WILL BEGIN TO SURGE NEWD INTO THE COLD AIR AHEAD
OF A DEVELOPING LOW PRES SYS OVER THE LWR MS VLY. THIS SYS WILL
STRENGTHEN AS IT TRACKS NEWD ALONG THE APPALACHIANS AND INTO NEW
ENGLAND WED-THUR...PRODUCING A BROAD AREA OF WINTRY PRECIPITATION
AND POOR FLYING CONDS OVER MUCH OF THE REGION. THE WINTRY PCPN
WILL MOVE IN FROM THE SOUTHWEST AND BEGIN AS SNOW AROUND 00Z
WED...BUT MAY CHANGE TO A WINTRY MIX OF /SN/PL/FZRA/ WED NGT INTO
EARLY THURS DEPENDING ON AIRPORT LOCATION AND EXACT STORM TRACK.

SOME IMPROVEMENT IS LKLY ACROSS THE CENTRAL AND ERN AIRFIELDS
LATER THURS WITH MAINLY VFR INTO THE WKEND. FURTHER WEST...LOW
CLOUDS/MVFR MAY LINGER WITH SOME UPSLOPE -SHSN PSBL AS A WEAK
CLIPPER-LIKE SYS MOVES ACROSS THE UPPER GRT LKS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 PM EST THIS EVENING THROUGH
WEDNESDAY EVENING FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...GARTNER/STEINBUGL
Hazardous weather outlook, Jan 27, 5:30 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 AM EST TUE JAN 27 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
530 AM EST TUE JAN 27 2009

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Warnings in Pennsylvania, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.